It's World Diabetes Day! 1...
Medications help to control or improve your medical conditions, but they can also come with some side effects. Some medications can lead to a side effect known as drug-induced photosensitivity.
Drug-induced photosensitivity occurs when certain medications (called photosensitizers) cause an unexpected sunburn or skin irritation on parts of the skin that have been exposed to sunlight.
Medications can also cause onycholysis (the nail plate lifting off the nail bed). This is known as photo-onycholysis.
Most of the drug-induced photosensitivity reactions are limited specifically to radiation in the UVA range (wavelength 315-400 nm), although the same could also happen with UVB radiation or even visible light.
Essentially, drug-induced photosensitivity can be further classified into two types:
Phototoxic reactions are more commonly seen than photoallergic reactions. They happen when the dose of the photosensitizing medications and/or radiation (exposure to sunlight) exceeds a certain threshold. In phototoxic reactions, the skin appears as an exaggerated sunburn reaction (reddening and swelling) and is limited to parts of the skin that are exposed to sunlight. Such reactions happen quickly after taking in the culprit medications or exposure to sunlight— it can happen within minutes to hours.
In phototoxic reactions, the culprit medication absorbs energy from the sunlight, which generates reactive oxygen species (ROS) in the skin. ROS then destroys the skin components, which trigger the reactions that you see on the skin.
On the other hand, photoallergic reactions, although rarer, are more similar to a skin allergy reaction. Unlike phototoxic reactions, photoallergic reactions can only happen in previously sensitized individuals at a very low threshold — even when the medication taken is low in dose or low to none exposure to sunlight. Photoallergic reactions involve the immune system (whereas phototoxic reactions do not) and take longer time to develop — about 48 to 72 hours after exposure to sunlight or the medications. The skin reactions can become more severe and peak at 72 hours after exposure, known as crescendo pattern.
Photoallergic reactions are more commonly seen with topical medications, i.e. medicated creams, ointments or gels that are applied on skin; whereas phototoxic reactions are more commonly seen in systemic medications (pills, capsules or injections).
Here’s a non-exhaustive list of medications that have been reported to cause photosensitivity:
Amiodarone (a medication for irregular heartbeat)
Nalidixic acid (an antibiotic)
Non-steroidal anti-inflammatory drug (NSAIDs); a group of medications commonly used for treating pain and fever. Examples of NSAIDs are ibuprofen, diclofenac, naproxen and mefenamic acid.
Chlorpromazine (an antipsychotic medication)
Tetracyclines (a group of antibiotic)
Griseofulvin (an antifungal)
Non-steroidal anti-inflammatory drug (NSAIDs)
Sulfonamides (Present in many medications, such as antibiotic called Bactrim and a painkiller called celecoxib)
Sulfonylureas (a group of medications for treating diabetes. Examples are gliclazide and glibenclamide)
Thiazide diuretics (commonly known as ‘water pill’, typically used to treat high blood pressure. Example: hydrochlorothiazide)
If you have doubts about your medications, or suspect that your medications are causing some skin reactions, talk to your doctor or pharmacist. Do not stop taking your medication or change your treatment regimen without a professional opinion.
Depending on the type of photosensitivity reaction, the treatment strategy may be different. Nevertheless, the general rule of thumb for managing photosensitivity reactions is limiting the exposure to sunlight. This can be done by:
Apply high protection factor, broad spectrum sunscreen liberally 20 minutes before going outdoors, and reapply every 2 hours.
Wear sun protective clothing when going outside
Limit outdoor activities
If the reaction is diagnosed as a phototoxic reaction, the doctor may tweak your treatment by reducing the dose of your medication. However, if it’s a photoallergic reaction, dose reduction is not helpful due to the immunological nature of photoallergic reaction. Instead, the doctor may treat it like treating a skin contact dermatitis case with topical steroids, antihistamine and NSAIDs (unless, well, the reaction is caused by a NSAID).
If you have any questions related to drug-induced photosensitivity, you can consult our professional doctors and healthcare professionals on DOC2US. DOC2US is a mobile application that allows you to talk to a doctor or any healthcare professionals via text chat at any time and from anywhere. For better communication, you can even send our online doctor images or voice messages related to your medical inquiry.
Download DOC2US app on Apple App Store, Google Play Store and Huawei App Gallery; or use our web chat at https://web.doc2us.com/
Note: DOC2US is not for medical emergencies. In the event of urgent medical conditions, please call 999.
Disclaimer: As a service to our users and general public, DOC2US provides health education contents. Please note the date of last review or update on all articles. No content on this site, regardless of date, should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Whittlesea C, Hodson K. Clinical pharmacology and therapeutics. 6th ed. Amsterdam: Elsevier; 2019. P.985
Hofmann G, Weber B. Drug‐induced photosensitivity: culprit drugs, potential mechanisms and clinical consequences. JDDG: Journal der Deutschen Dermatologischen Gesellschaft [Internet]. 2021 [cited 7 August 2021];19(1):19-29. Available from: https://onlinelibrary.wiley.com/doi/epdf/10.1111/ddg.14314
It's World Diabetes Day! 1...
Yes! Diabetes can affect o...
Ever felt like having feet...
Diabetes is a growing concern ...
Whether a pregnancy test t...
A toddler blinking hard or fas...
Introducing DOC2US, your personal pocket doctor at your fingertips. With its name synonymous to “talk to us”, DOC2US is a mobile application that allows you to talk to a doctor or any healthcare professionals via text chat at any time and from anywhere.